Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 1, 2010, 9:29 PM CDT for Washington County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2010, 9:29 PM CDT (02:29 UTC)
- Expired
- Jun 1, 2010, 11:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, KS
The radar
The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 9:44 PM CDT | HEAVY RAIN 1.55 | 8 N Morrowville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2858 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
556 WGUS53 KTOP 020229 FFWTOP KSC201-020430- /O.NEW.KTOP.FF.W.0006.100602T0229Z-100602T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 929 PM CDT TUE JUN 1 2010 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 1130 PM CDT * AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAS BEEN ESTIMATED AND ADDITIONAL MODERATE TO HEAVY RAINFALL IS EXPECTED DURING THE NEXT HOUR ACROSS THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... HADDAM... HOLLENBURG... MAHASKA... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. && LAT...LON 4000 9680 3996 9680 3980 9736 4000 9736 $$ BLAIR
1 follow-up statement
907 WGUS73 KTOP 020424 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1124 PM CDT TUE JUN 1 2010 KSC201-020433- /O.EXP.KTOP.FF.W.0006.000000T0000Z-100602T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON- 1124 PM CDT TUE JUN 1 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT FOR NORTHERN WASHINGTON COUNTY... AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. ELEVATED LEVELS ON AREA CREEKS AND STREAMS CAN STILL BE EXPECTED OVER THE NEXT SEVERAL HOURS. LAT...LON 4000 9680 3996 9680 3980 9736 4000 9736 $$ BLAIR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:55 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jun 1, 3:55 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT TUE JUN 1 2010 .DISCUSSION... SHORT TERM (THROUGH WEDNESDAY)... THE FORECAST OVER THE NEXT 36 HOURS HAS SUBSTANTIAL UNCERTAINTY REGARDING CONVECTIVE EVOLUTION. THESE CONVECTIVE ELEMENTS IN QUESTION WILL HAVE SIGNIFICANT IMPACTS ON EVERYTHING FROM WINDS TO TEMPERATURES TO POPS. THE CURRENT SITUATION HAS A WEAK SURFACE LOW NEAR HLC WITH A WEAK WARM FRONT...MORE JUST A MINOR KINK IN THE PRESSURE FIELD... STRETCHING INTO SOUTHERN NEBRASKA. FARTHER TO THE NORTH...CONVECTION OVER NORTH CENTRAL NEBRASKA HAD PUSHED OUT A WELL DEVELOPED OUTFLOW BOUNDARY INTO EAST CENTRAL NEBRASKA. THUNDERSTORMS HAVE BEEN RAPIDLY DEVELOPING ALONG THIS OUTFLOW...AND SHOULD DEVELOP INTO SOUTH CENTRAL NEBRASKA IN THE NEXT FEW HOURS WHERE A SECOND CONVERGENT ZONE IS INTERSECTING THE BOUNDARY. MEANWHILE...WARMER TEMPERATURES ALOFT HAVE BEEN SLOWLY SPREADING INTO NORTH CENTRAL AND NORTHEAST KANSAS...GRADUALLY STRENGTHENING A MODERATE CAPPING INVERSION LOCATED NEAR 850 HPA PER THE 18Z TOP RAOB. THERE IS AMPLE INSTABILITY OVER NORTHEAST KANSAS WITH MLCAPE APPROACHING 4000 J/KG AT 20Z. HOWEVER...THE SLOWLY INCREASING CAP AND WEAK SUBSIDENCE ALOFT...IN THE WAKE OF A WEAK MORNING SHORT WAVE TROUGH...HAVE SO FAR OUTPACED THE INCREASING TEMPERATURES AND QUALITY MOISTURE AT THE SURFACE. IT WOULD APPEAR THAT WITHOUT A QUALITY FORCING MECHANISM... THE CWA WILL REMAIN CAPPED OFF TO CONVECTION FOR MOST OF THE AFTERNOON. HOWEVER...IS SHOULD BE STATED THAT IF A STORM IS ABLE TO DEVELOP IN THE CWA...IT WOULD LIKELY BECOME SEVERE VERY QUICKLY WITH VERY LARGE HAIL THE MAIN THREAT. TORNADIC POTENTIAL IS ON THE LOW END BUT NOT OUT OF THE QUESTION...PARTICULARLY AS ANY STORMS WOULD LIKELY BE ISOLATED SUPERCELLS. EXPECT THE CONVECTIVE ACTIVITY OVER CENTRAL AND EASTERN NEBRASKA TO CONGLOMERATE INTO A LARGE MCS. THIS MCS WILL HAVE A STRONG LIKELIHOOD OF DEVELOPING A UNIFIED COLD POOL AND FORWARD PROPAGATING TOWARD THE EAST SOUTHEAST ACROSS SOUTHERN NEBRASKA AND PERHAPS INTO NORTHERN KANSAS. THE LIKELIHOOD OF KANSAS SEEING PRECIP OVERNIGHT IS HIGHLY DEPENDENT UPON HOW FAR SOUTH THE CONVECTION DEVELOPS THIS AFTERNOON AND EARLY EVENING. IF THE MCS IS ABLE TO DEVELOP FARTHER SOUTH...INSTABILITY WILL BE SUFFICIENT TO HAVE AN INCREASING RISK OF DAMAGING WINDS OVERNIGHT...ALTHOUGH THE GREATEST PROBABILITY WILL REMAIN OVER NEBRASKA...IOWA...AND NORTHERN MISSOURI. WEDNESDAYS WEATHER WILL BE HIGHLY DEPENDENT UPON WHAT HAPPENS OVERNIGHT AS ANY OUTFLOW BOUNDARIES WILL HAVE A GREAT IMPACT ON AVAILABLE WINDS...MOISTURE...AND FORCING MECHANISMS FOR CONVECTION. CURRENT INDICATIONS ARE THAT THE SURFACE COLD FRONT AND/OR OUTFLOW BOUNDARIES WILL PUSH INTO CENTRAL AND SOUTHERN PORTIONS OF THE CWA BY AFTERNOON. THERE SHOULD ONCE AGAIN BE PLENTY OF INSTABILITY AHEAD OF THIS BOUNDARY WITH STRONG STORMS POSSIBLE AGAIN ALONG THE FRONT. SHEAR OF 30 KTS OR MORE WILL BE SUFFICIENT FOR STORM ORGANIZATION AND THE SLOW MOVING FRONT COULD MAKE FOR AN INTERESTING SITUATION. HOWEVER... CONFIDENCE IN THIS SETUP IS NOT GREAT GIVEN THE VARIABILITY IN WHAT MAY HAPPEN OVERNIGHT. BARJENBRUCH COLD FRONT WILL CONTINUE TO PUSH SOUTH OF THE AREA WEDNESDAY NIGHT WITH COOLER AIR AND A MORE STABLE ENVIRONMENT IN ITS WAKE. SHORTWAVE TROUGH WILL PUSH SOUTHEAST ACROSS THE AREA WITH DECREASING POPS NORTHWEST TO SOUTHEAST THROUGH THE NIGHT. WILL KEEP LOWS IN THE UPPER 50S NORTH CENTRAL TO LOWER 60S EAST CENTRAL. MODELS ARE NOW IN AGREEMENT THAT PRECIP SHOULD BE EAST OF THE CWA ON THURSDAY. WILL KEEP FCST DRY ON THROUGH THURSDAY AND THURSDAY NIGHT BEFORE NEARLY ZONAL FLOW ALOFT BRINGS ANOTHER SHORTWAVE ACROSS THE AREA BY FRIDAY AND FRIDAY NIGHT. WILL LIMIT A SLIGHT CHANCE FOR CONVECTION ON SATURDAY TO THE EAST WITH A BETTER PUSH OF DRIER AIR THEN FCST TO MOVE INTO THE AREA BY SUNDAY AS SFC HIGH BUILDS IN BEHIND THE WAVE. A STRONGER WAVE IS EXPECTED TO PUSH SOUTHEAST ACROSS THE AREA MONDAY NIGHT AND TUESDAY AS NORTHWEST FLOW ALOFT TRIES TO BECOME BETTER ESTABLISHED OVER THE PLAINS. WILL INCLUDE ANOTHER CHANCE FOR THUNDERSTORMS AT THIS TIME ALONG WITH SLIGHTLY COOLER TEMPS IN THE UPPER 70S AND LOWER 80S FOR HIGHS. THE TIMING OF EACH OF THESE SHORTWAVES WILL BE DIFFICULT TO CALL AND AT THE SAME TIME WILL HAVE A BIG IMPACT ON PRECIP CHANCES/TIMING AS WELL AS DAY TO DAY TEMPERATURES. && .AVIATION... UPDATED THE VERY SHORT TERM FORECAST FOR EXPECTED CONVECTIVE CHANCES THIS AFTERNOON AS WELL AS TEMPERATURE AND DEWPOINT TRENDS. CURRENTLY THE STRONGEST CONVECTION HAS MOVED EAST OF THE CWA. HOWEVER...A SUBTLE SHORT WAVE TROUGH IS MOVING INTO EASTERN KANSAS AT THIS TIME. THERE APPEARS TO BE A CAP IN PLACE ALONG THIS TROUGH AXIS...WITH SOME SHOWERS AND ISOLATED THUNDER ATTEMPTING TO DEVELOP BUT NOT BEING ABLE TO TAKE ROOT. EXPECT THIS LIGHT ACTIVITY TO CONTINUE TO STRUGGLE BUT POTENTIALLY CONTINUE TO PRODUCE PRECIP...MAINLY IN THE SOUTHERN HALF OF THE CWA...FOR THE NEXT FEW HOURS. THEREAFTER...AFTERNOON TSTORM CHANCES WILL INCREASE IN THE NORTHERN CWA. THERE ARE SIGNIFICANT QUESTIONS INVOLVING CAP STRENGTH AS WELL AS THE STRENGTH OF ANY LOW LEVEL FORCING FOR DEVELOPMENT. IF STORMS ARE ABLE TO DEVELOP THEY WOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING WINDS...AND A LOW END TORNADO THREAT. THE BEST CHANCE FOR DEVELOPMENT APPEARS TO BE ALONG THE NEBRASKA BORDER. PLEASE SEE PREVIOUS DISCUSSION BELOW FOR FULL FORECAST DISCUSSION. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 1, 6:31 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 631 PM CDT TUE JUN 1 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-022345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 631 PM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS WILL MOVE EAST AND SOUTHEAST FROM EASTERN NEBRASKA ACROSS PORTIONS OF NORTHEAST KANSAS. AHEAD OF THESE THUNDERSTORMS THE ENVIRONMENT IS VERY UNSTABLE AND THE STORMS ACROSS NEBRASKA ARE EXPECTED TO MAINTAIN THERE STRENGTH...CAPABLE OF PRODUCING DAMAGING WINDS UP TO 80 MPH AND LARGE HAIL GREATER THAN ONE INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE POTENTIAL FOR STRONG TO SEVERE STORMS CONTINUES INTO WEDNESDAY AS A FRONT SLOWLY DRIFTS SOUTH ACROSS KANSAS. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT AND SUNDAY NIGHT AS THE FRONT STALLS OUT ACROSS THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS NORTHEAST KANSAS SHOULD BE PREPARED TO REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT ANT TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
In the hours before
Special weather statement, Jun 1, 9:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 903 PM CDT TUE JUN 1 2010 KSZ009-010-020230- MARSHALL-WASHINGTON- 903 PM CDT TUE JUN 1 2010 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND MARSHALL COUNTIES... THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF NORTHERN WASHINGTON AND NORTHWEST MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HOLLENBURG...HANOVER AND BREMEN. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 52 min |
| Jun 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 49 min |
| Jun 1, 11:06 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 24 min |
| Jun 1, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 32 min |
| Jun 1, 11:52 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 38 min |
| Jun 2, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 15 min |
| Jun 2, 2:30 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Jun 2, 7:32 AM CDT | River Flood Warning | TOP | Nemaha | 18 hr |
| Jun 2, 11:55 AM CDT | River Flood Warning | TOP | Marshall | 31 hr |
| Jun 2, 4:13 PM CDT | River Flood Warning | TOP | Marshall | 7 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.